North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 19 to 20, 2014

June 19 to 20, 2014 · NWS RAH · 29 events in 12 counties and zones

Severe storms initially developed along a pre-frontal thermal trough in place across the western Piedmont of North Carolina during the early to mid afternoon hours. By the early evening, new storm development along a southward surging outflow boundary from a well defined multicell cluster over southeast Virginia produced thunderstorm wind damage and severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Severe storms initially developed along a pre-frontal thermal trough in place across the western Piedmont of North Carolina during the early to mid afternoon hours. By the early evening, new storm development along a southward surging outflow boundary from a well defined multicell cluster over southeast Virginia produced thunderstorm wind damage and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 19, 12:50 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 19, 12:50 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT THU JUN 19 2014

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL RETREAT
WESTWARD TODAY AND TONIGHT AS A SERIES OF UPPER LEVEL DISTURBANCES
TRACK SOUTHEAST FROM THE GREAT LAKES INTO THE MID ATLANTIC...HELPING
TO PROPEL A BACK-DOOR SURFACE FRONT SOUTHWARD INTO THE AREA
OVERNIGHT. THE FRONT WILL THEN STALL ACROSS THE REGION INTO THE
WEEKEND.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 10 AM THURSDAY...

OVERVIEW: A BROAD UPPER LEVEL RIDGE IN PLACE OVER THE SOUTHEAST
STATES/DEEP SOUTH WILL RETREAT WEST TOWARD THE LOWER MS RIVER
VALLEY/LOWER MIDWEST THIS AFTERNOON INTO TONIGHT AS SHORTWAVE TROUGH
OVER THE OHIO VALLEY/NORTHERN MID-ATLANTIC STATES TRACK SOUTHEAST
INTO SOUTHERN VIRGINIA AND THE CAROLINAS THIS AFTERNOON AND INTO THE
EVENING. ASSOCIATED HEIGHT FALLS WILL PAVE THE WAY FOR A BACK-DOOR
FRONTAL PASSAGE INTO THE AREA LATE TONIGHT/EARLY FRIDAY.

MODELS INSIST THAT THE ARRIVAL OF THE SHORTWAVE TROUGH WILL NOT
OCCUR UNTIL AFTER PEAK HEATING(23Z-03Z TIME FRAME)...WITH THE LATEST
RAP KEEPING THE REMNANT MCV CURRENTLY OVER EASTERN OHIO NORTH OF THE
AREA...TRACKING THE DISTURBANCE OFF THE DELMARVA COAST. FORCING FOR
ASCENT THROUGH EARLY AFTERNOON WILL BE CONFINED TO A WEAK THERMAL
TROUGH OVER THE PIEDMONT WITH THE DPVA/HEIGHT FALLS ATTENDANT THE
AFOREMENTIONED SHORTWAVE ENERGY AND POSSIBLY ANY SURFACE COLD POOL
OUTFLOW APPROACHING FROM THE NW BETWEEN 21-03Z. THEREFORE...EXPECT
AN ISOLATED TO SLIGHT CHANCE POPS EARLY ON...INCREASING TO GOOD
CHANCE POPS LATE.

SEVERE THREAT: DEEP LAYER SHEAR OVER CENTRAL NC IS EXPECTED TO
REMAIN ON THE LOW END AT 15 KT OR LESS. REGARDLESS...IF A WELL
DEFINED SURFACE COLD POOL CAN BE ESTABLISHED...STRONG
INSTABILITY...STRONG DCAPE...COULD SUPPORT A FEW SEVERE STORMS
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND DIME TO HALF DOLLAR
SIZE HAIL.

ROBUST UPDRAFTS CAPABLE
OF PRODUCING DAMAGING WINDS ALONG WITH QUARTER TO HALF DOLLAR SIZE
HAIL.

TEMPERATURES: ABOVE NORMAL TEMPS WILL PERSIST TODAY. HIGHS IN THE
MID/UPPER 90S FROM THE TRIANGLE SOUTH AND EAST...AND LOWER TO MID
90S IN THE NW PIEDMONT AND VA BORDER COUNTIES. LOWS TONIGHT RANGING
FROM NEAR 70 NORTH TO LOWER 70S SOUTH.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 305 AM WEDNESDAY...

EXPECT TEMPERATURES A FEW DEGREES COOLER THAN TODAY WITH AN ENHANCED
POTENTIAL FOR DIURNAL CONVECTION ON FRI GIVEN A MORE ESTABLISHED NW
FLOW ALOFT ACROSS THE REGION. AN ISOLD SVR STORM WILL REMAIN
POSSIBLE...THOUGH LIKELY LESS OF A POTENTIAL THAN TODAY GIVEN WEAKER
DESTABILIZATION...WEAKER DCAPE...AND SIMILAR DEEP LAYER SHEAR. HIGHS
IN THE LOWER/MID 90S AND LOWS IN THE LOWER 70S FRI NIGHT. -VINCENT

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 310 AM THURSDAY...

SOME CHANGES IN THE EXTENDED ARISE FROM THE NOTION THAT THE MAIN
COLD FRONT SHOULD PUSH SOUTHWARD THROUGH THE REGION SATURDAY
AFTERNOON AND NIGHT... THEN STALL SOUTH OF THE BORDER OF NC/SC
SUNDAY AND MONDAY. THIS WOULD HAVE SOME IMPACTS ON SENSIBLE WEATHER
INCLUDING THE HIGHEST POP FOR CONVECTION SAT PM... THEN LOWER POP
SUNDAY AND MONDAY... BEFORE RAMPING UP AGAIN MIDWEEK. IN ADDITION...
THE TEMPERATURES WOULD BE COOLER THAN CURRENTLY ADVERTISED SUNDAY
AND MONDAY IF THE WINDS DO INDEED BECOME NE COURTESY OF THE HIGH
PRESSURE TO OUR NORTH. DUE TO ONLY MEDIUM CONFIDENCE WITH SUCH
DETAIL THIS FAR OUT... WE WILL SIMPLY TREND IN THIS DIRECTION AS
MENTIONED ABOVE. THIS WOULD YIELD HIGHS IN THE 90S SATURDAY... WITH
A GOOD CHANCE OF THUNDERSTORMS... THEN A CHANCE OF SHOWERS AND
STORMS LINGERING WEST AND SOUTH SUNDAY... BUT COOLER WITH HIGHS IN
THE 80S. ONLY 20-30 POP MONDAY... BEFORE RAMPING UP MID WEEK AS THE
UPPER FLOW IS EXPECTED TO TURN SW IN RESPONSE TO DEVELOPING TROUGH
OVER THE MIDWEST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 150 PM THURSDAY...

24-HR TAF PERIOD: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
AREA WIDE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE
TRACKS SOUTHEAST FROM THE GREAT LAKES INTO THE MID ATLANTIC. WILL
CARRY A TEMPO GROUP FOR CONVECTION AT ALL TERMINALS LATE THIS
AFT/EVE (18-04Z TIME FRAME)...EARLIEST IN THE PIEDMONT...WITH
GRADUAL MIGRATION INTO THE SOUTHEAST BY THE LATE AFTERNOON EARLY
EVENING. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCED
DAMAGING THUNDERSTORM WIND GUSTS AND LARGE HAIL. CONVECTION SHOULD
ABATE BY AROUND MIDNIGHT. WINDS WILL SWING AROUND TO A NORTHERLY
COMPONENT OVERNIGHT AND INTO FRIDAY MORNING AS A WEAK SURFACE FRONT
SETTLES SOUTH INTO THE AREA.

LOOKING AHEAD: EXPECT ABOVE NORMAL CHANCES FOR DIURNAL CONVECTION
(DURING THE AFT/EVE HOURS) EACH DAY IN ASSOC/W A MORE ACTIVE PATTERN
OF NW FLOW ALOFT AND A STALLED FRONTAL ZONE IN THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...VINCENT
LONG TERM...32
AVIATION...VINCENT
Hazardous weather outlook, Jun 19, 1:38 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT THU JUN 19 2014

NCZ042-073>078-083>086-088-089-201845-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
238 PM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH HUMIDITY COMBINED WITH TEMPERATURES IN THE MID TO UPPER 90S
WILL RESULT IN HEAT INDICES AROUND 100 DEGREES FOR SEVERAL HOURS
THIS AFTERNOON. ADDITIONALLY...SCATTERED THUNDERSTORMS WILL
DEVELOP IN ADVANCE OF AN APPROACHING UPPER LEVEL DISTURBANCE LATE
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH
DAMAGING WIND GUSTS AND DIME TO HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS FRIDAY THROUGH EARLY NEXT WEEK.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ007>011-021>028-038>041-043-201845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
238 PM EDT THU JUN 19 2014

...SEVERE THUNDERSTORM WATCH 334 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF AN APPROACHING
UPPER LEVEL DISTURBANCE LATE THIS AFTERNOON AND EVENING. A FEW
STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS AND DIME TO HALF
DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS FRIDAY THROUGH EARLY NEXT WEEK.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 19, 1:58 PM EST to 2:03 PM EST
Where
Forsyth County, 0.87 mi NW of Rural Hall to 0.56 mi E of Rural Hall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -80.309

Trees and power-lines were blown down in Rural Hall.

Thunderstorm Wind, Guilford

When
June 19, 2:17 PM EST
Where
Guilford County, 1.49 mi NNE of Guilquarry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.250, -79.970

One tree was blown down at NC Highway 65 and NC Highway 68.

Hail, Forsyth

When
June 19, 2:25 PM EST
Where
Forsyth County, 0.91 mi S of Lewisville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.087, -80.421

Quarter size hail reported near NC Highway 421.

Thunderstorm Wind, Forsyth

When
June 19, 2:25 PM EST to 2:30 PM EST
Where
Forsyth County, 0.55 mi WSW of Lewisville to 1.31 mi ESE of Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.098, -80.430

Trees and power-lines were blown down in Lewisville.

Thunderstorm Wind, Guilford

When
June 19, 2:47 PM EST
Where
Guilford County, 1.72 mi S of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.155, -79.976

One tree was blown down at the intersection of Alcorn Road and NC Highway 68.

Hail, Forsyth

When
June 19, 2:50 PM EST
Where
Forsyth County, 0.56 mi E of Easton View
Measured
1 in hail
Reported by
Public
Coordinates
36.050, -80.210

Thunderstorm Wind, Guilford

When
June 19, 3:15 PM EST
Where
Guilford County, 1.49 mi NNW of High Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -80.010

Trees and power-lines were blown down near Oak Hollow Mall.

Thunderstorm Wind, Guilford

When
June 19, 3:17 PM EST
Where
Guilford County, 0.51 mi N of High Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.977, -80.000

Several trees were blown down on East Lexington Avenue.

Hail, Alamance

When
June 19, 3:39 PM EST
Where
Alamance County, 2.98 mi SSW of Mebane Hurdle Fld Ar
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -79.300

Thunderstorm Wind, Orange

When
June 19, 3:56 PM EST to 3:59 PM EST
Where
Orange County, 0.69 mi S of West Hillsboro to 0.84 mi SSE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.070, -79.130

Numerous trees and powerlines were blown down west of Hillsborough.

Thunderstorm Wind, Durham

When
June 19, 4:08 PM EST
Where
Durham County, 0.95 mi NW of West Durham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.008, -78.934

One tree was blown down at the intersection of Trent Drive and Erwin Road.

Thunderstorm Wind, Durham

When
June 19, 4:15 PM EST
Where
Durham County, 0.65 mi ESE of Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
36.016, -78.909

Tree and powerlines were blown down onto a car at Dollar Avenue. Monetary damages were estimated.

Thunderstorm Wind, Durham

When
June 19, 4:18 PM EST
Where
Durham County, 0.69 mi NNW of Joyland
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.989, -78.855

One tree was blown down near the intersection of Holloway Street and Joyland Street.

Thunderstorm Wind, Durham

When
June 19, 4:24 PM EST
Where
Durham County, 0.69 mi S of Bethesda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.940, -78.850

Numerous trees were blown down across the county.

Thunderstorm Wind, Wake

When
June 19, 4:38 PM EST
Where
Wake County, 3.5 mi NW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.969, -78.689

One tree was blown down on London Bridge Court at Pembridge Lane.

Thunderstorm Wind, Wake

When
June 19, 4:45 PM EST
Where
Wake County, 2.25 mi W of Purnell
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.017, -78.610

Large tree limb was blown down with damage to a fence near the intersection of Purnell and WoodLief Roads. Monetary damages were estimated.

Hail, Franklin

When
June 19, 5:01 PM EST
Where
Franklin County, 3.05 mi WSW of Youngsville
Measured
1 in hail
Reported by
Public
Coordinates
36.017, -78.532

Thunderstorm Wind, Cumberland

When
June 19, 6:05 PM EST
Where
Cumberland County, 1.33 mi ESE of Bonnie Doone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.090, -78.950

Trees and powerlines were blown down northwest of Fayetteville.

Thunderstorm Wind, Cumberland

When
June 19, 6:52 PM EST
Where
Cumberland County, 6.49 mi SSW of Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.870, -78.810

Trees were blown down at the 6700 block of Matt Hair Road.

Thunderstorm Wind, Cumberland

When
June 19, 6:56 PM EST
Where
Cumberland County, 6.23 mi S of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.890, -78.884

Trees were blown down at the intersection of School and King Hiram Roads.

Thunderstorm Wind, Cumberland

When
June 19, 7:13 PM EST
Where
Cumberland County, 2.33 mi ENE of East Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.064, -78.832

Trees were blown down near the intersection of Dunn and Maxtoke Roads.

Hail, Cumberland

When
June 19, 7:27 PM EST
Where
Cumberland County, 14.44 mi ESE of Cedar Creek
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -78.520

Thunderstorm Wind, Wayne

When
June 19, 8:06 PM EST
Where
Wayne County, 0.69 mi N of (Gsb)seymour Johnson
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.340, -77.970

A 54 knot wind gust was measured at Seymour Johnson Air Force Base.

Thunderstorm Wind, Wayne

When
June 19, 8:15 PM EST
Where
Wayne County, 3.6 mi ENE of Hopewell Xrds
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
35.244, -77.939

Trees were blown down along Greenfield Cemetery Road.

Thunderstorm Wind, Wayne

When
June 19, 8:15 PM EST
Where
Wayne County, 0.69 mi N of (Gsb)seymour Johnson
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.340, -77.970

A second wind gust of 55 knots was measured at Seymour Johnson Air Force Base.

Hail, Scotland

When
June 19, 9:18 PM EST
Where
Scotland County, 2.92 mi WNW of Hasty
Measured
1.75 in hail
Reported by
Public
Coordinates
34.690, -79.520

There were two reports of ping pong to golf ball size hail near the state line.

Thunderstorm Wind, Richmond

When
June 19, 9:20 PM EST
Where
Richmond County, 2.07 mi S of Steen Town
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.840, -79.670

Trees and powerlines were reported down along NC Highway 381.

Thunderstorm Wind, Johnston

When
June 19, 11:36 PM EST
Where
Johnston County, 0.69 mi N of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.510, -78.350

Several trees were blown down within the Smithfield city limits.

Thunderstorm Wind, Wayne

When
June 20, 12:38 AM EST
Where
Wayne County, 2.36 mi SSW of (Gsb)seymour Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.300, -77.990

Several trees were blown down just east of Brodgen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531069, 531070, 531071, 531073, 531075, 531076, 531078, 531081, 531082, 531084, 531102, 531106, 531110, 531112, 531113, 531114, 531116, 531117, 531119, 531122, 531125, 531126, 531127, 531128, 531129, 531130, 531131, 531132, 531133.